Gardasil Fainting Warning UpgradedJun 11, 2009 | Parker Waichman LLP The labeling for Gardasil has been updated to include more prominent warnings about fainting that can occur following administration of the vaccine. According to the Food & Drug Administration (FDA), some Gardasil fainting victims have suffered from tonic-clonic (jerking) movements and seizure-like activity, and some have fallen resulting in traumatic injuries.
Gardasil was approved by the FDA in June 2006, at which time Merck & Co. said clinical trials had shown the drug to be between 90-100 percent effective in preventing the transmission of some strains of the Human Papillomavirus (HPV) that cause cervical cancer. Shortly thereafter, the U.S. Centers for Disease Control and Prevention (CDC) issued a recommendation that all young girls age of 11 and 12 receive the Gardasil vaccine. Gardasil is approved for females age nine to 26.
Gardasil has been controversial because of attempts by Merck & Co. to make it mandatory, and because of continuing questions about its safety. In January, we reported that there had been 9,749 adverse reactions and 21 reported deaths since 2006 in young girls following Gardasil vaccination with side effects that included 10 miscarriages, 78 severe outbreaks of genital warts, and six cases of Guillain-Barré syndrome, an autoimmune disorder that can result in paralysis. Side effects were reported to the FDA and CDC via the Vaccine Adverse Event Reporting System (VAERS).
According to a posting yesterday on the FDA website, roughly 13% of Gardasil side effects reported to VAERS describe fainting. In some instances, Gardasil fainting has resulted in serious injuries from falling. Such injuries often occurred while still in the healthcare provider’s office, and other fainting episodes resulted in motor vehicle accidents. Fainting has been listed as a possible side effect on the Gardasil label since 2007, but because of continued reports of this occurrence, the FDA has decided to raise the prominence of this information.
The FDA has asked Merck & Co. to move information on fainting risks to the "Warnings and Precautions" section of the Gardasil label. The revised label reminds healthcare providers that recipients of Gardasil should be closely observed for 15 minutes after vaccination. Gardasil recipients should be encouraged to remain seated or lying down for this length of time and be alert to the following warning signs and symptoms that may happen before a person faints: paleness, sweating, dizziness, ringing in ears or vision changes.